Text Size Normal Text Sizing Button Medium Text Sizing Button Large Text Sizing Button Text Contrast Normal Contrast Button Reverse Contrast Button Switch to Spanish Language Press Room Contact Us Sitemap Sign In Register
Link to Homepage About BrightFocus
BrightFocus
Donate Now Get Involved  
Alzheimer's Disease Research Macular Degeneration Research National Glaucoma Research

Search Results

My mother has had Alzheimer's disease for about 6 years and is still driving. She has been taking Aricept. She now is frequently forgetful, gets angry and sometimes throws things. Have there been any studies indicating what happens to patients when they stop taking Aricept? Would my mother become more violent if she was not taking this medication, for example?

Unless specifically told to do so by her doctor, it is not advisable to stop taking a prescribed medication. Oftentimes, when Alzheimer's patients start displaying unusual or uncharacteristic behaviors, their loved ones think it may be a side effect of the patients' medication. But remember that Alzheimer's disease itself is characterized not only by memory problems, but also by uncharacteristic and oftentimes erratic behaviors. The symptoms your mother is displaying—anger, frustration, forgetfulness—are all, unfortunately, a part of the disease and more than likely have nothing to do with the medication she is on. Aricept may actually be helping her and, like you suggest, taking your mother off it might even make things worse.

Please talk to your mother's physician about the new behaviors. Perhaps her medication dosage requires adjustment, or perhaps it is time to try another drug. Your mother may also be depressed if she is aware of her own decline, in which case an antidepressant may help to lift her mood and decrease negative outbursts. Or you can try to reduce these outbursts by trying to figure out if there is something specific that sets her off. Is she stressed about something, or anxious or afraid? Sometimes certain topics, objects, sights, sounds, or actions (on your part or hers) can trigger anxiety and aggression. Try to remain composed when she slips into an angry state (arguing back will not help), reassure her whenever possible, and redirect her attention to something more calming.

Posted 22 Oct 2008


Disclaimer: The information provided in this section is a public service of the BrightFocus Foundation, and should not in any way substitute for the advice of a qualified healthcare professional and is not intended to constitute medical advice. Although we take efforts to keep the medical information on our website updated, we cannot guarantee that the information on our website reflects the most up-to-date research. Please consult your physician for personalized medical advice; all medications and supplements should only be taken under medical supervision. BrightFocus Foundation does not endorse any medical product or therapy.

Some of the content in this section is adapted from other sources, which are clearly identified within each individual item of information.

::

]]